South Dakota, 2015Hail in South Dakota, August 15, 2015
August 15, 2015 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced quarter size hail near Parkston in Hutchinson County in southeast South Dakota on the evening of August 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced quarter size hail near Parkston in Hutchinson County in southeast South Dakota on the evening of August 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 15, 9:54 PM CST, 41 minutes earlier.
Area forecast discussion, Aug 15, 9:54 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 PM CDT SAT AUG 15 2015
.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 342 PM CDT SAT AUG 15 2015
UPPER RIDGE STARTING PROCESS OF BEING FLATTENED BY A COUPLE OF
WAVES...THE FIRST SLIDING NORTH OF THE REGION THIS EVENING.
CONVERGENCE BOUNDARY HAS PROGRESSED THROUGH WESTERN SOUTH
DAKOTA...APPROACHING CENTRAL SOUTH DAKOTA. SHALLOW MIXED LAYER
MOISTURE AND GOOD WARM SURGE INTO THE SD CWA...WITH LOW LEVEL JET
SURFACED WITH GUSTS 25 TO 30 KNOTS.
CONCERN HEADING INTO THE EVENING IS DETERMINING THE CONVECTIVE
THREAT. WILL HAVE TO RELY ON STORMS DEVELOPING ALONG THE CONVERGENCE
BOUNDARY VERY LATE AFTERNOON OR EVENING...AS STRONG CAP IN PLACE
AHEAD OF THE BOUNDARY. STILL HAVE A FAIRLY DECENT SCHISM BETWEEN THE
HIGH RESOLUTION AND SOME OF THE LOWER RESOLUTION SOLUTIONS AS TO
WHETHER THIS WILL ACTUALLY OCCUR SO EARLY...BUT BELIEF NOW IS THAT
ISOLATED TO SCATTERED STORMS WILL INITIATE CLOSER TO THE HIGH
RESOLUTION SET BY 00Z-02Z WEST OF THE CWA. MEAN FLOW WILL WORK TO
TAKE STORMS OFF THE BOUNDARY AND EASTWARD INTO THE WARM LAYER ALOFT
GOING THROUGH THE NIGHT. WOULD EXPECT THAT STORMS MAY TEND TO
STRUGGLE A BIT HEADING LATER IN THE NIGHT. COVERAGE OF STORMS IS
LIKELY TO REMAIN FAIRLY LOW THROUGH THE OVERNIGHT GIVEN THE EXTREME
WARM LAYER ALOFT. ANY SEVERE THREAT TONIGHT WOULD LIKELY BE LIMITED
TO WEST OF A BROOKINGS TO TYNDALL LINE...AND MOSTLY FARTHER
NORTH/WEST THAN THAT. SOME MARGINALLY SEVERE WINDS WOULD BE THE
PRIMARY THREAT...AS TOASTY TEMPS ALOFT AND THE RELATIVE LACK OF
STRONGER INSTABILITY PROFILES SHOULD PRECLUDE MOST OF THE MARGINALLY
SEVERE HAIL RISK.
ELEVATED MIXED LAYER REMAINS SUNDAY...AND COULD SEE SOME SKITTISH
ACCAS AROUND DURING THE MORNING...BUT IN GENERAL THE LARGER SCALE
FORCING TAKES A HIATUS THROUGH THE PERIOD. CONCERN IN THIS PERIOD
LIES WITH SEVERE STORMS POTENTIAL. THREAT WOULD APPEAR TO BE
SOMEWHAT GREATER THAN EARLIER EXPECTATION AS BOUNDARY SLOWS UP
ACROSS THE HEART OF THE CWA IN WAIT FOR THE LARGER DYNAMIC FORCING
COMING IN LATE DAY. END ALL POSITION AND THE THERMODYNAMIC
ENVIRONMENT WILL DEPEND ON DEBRIS/OUTFLOW FROM EARLIER
OVERNIGHT/EARLY MORNING STORMS CONTAMINATING THE DESTABILIZATION
PROCESS...AND WHATEVER ADDITIONAL PUSH TO CONVERGENCE BOUNDARIES
WILL OCCUR THROUGH THE MIDDAY HOURS. STRONGER UPPER FORCING WILL
COME OUT IN THE AFTERNOON ALONG WITH THE START OF BREAKING DOWN THE
WARMER TEMPS ALOFT AS WELL. DEEP SHEAR IS FAIRLY WEAK...AND ACTUALLY
SHOULD SEE THE STRONGEST SHEAR IN THE 0-1KM LAYER...ENHANCED EVEN
MORE NEAR THE SURFACE BOUNDARY. HAVE NUDGED UP THE HEATING AND
MOISTURE POOLING AHEAD OF THE BOUNDARY...BOLSTERED INSTABILITY WITH
THE DEGREE OF LIFT FORCING WOULD FAVOR MORE WIDESPREAD STORMS...AND
EVEN SOME DEGREE OF SEVERE WEATHER IN TERMS OF HAIL/WIND/TORNADO
THREAT MAINLY NEAR AND SOUTH OF I 90 BY MID TO LATE AFTERNOON.
INITIAL DEVELOPMENT SHOULD BE DISCRETE...WITH FRONTAL FORCING
GRADUALLY TRANSITIONING TO LINEAR. EARLY IN THE LIFE CYCLE WOULD
HAVE ANY TORNADO THREAT...BUT MOSTLY A WIND THREAT AND LESSER ON
LARGER HAIL GIVEN AGAIN THE LACK OF THICK THERMODYNAMIC PROFILES.
.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 342 PM CDT SAT AUG 15 2015
WIDESPREAD SHOWERS AND STORMS SUNDAY NIGHT WILL GRADUALLY BECOME
CONCENTRATED OVER THE SOUTHEAST PART OF THE AREA...WITH RAIN ENDING
IN THE NORTHWEST. THIS DECREASE WITH FRONTAL MOVEMENT JUST TO THE
SOUTH WILL CONTINUE MONDAY BUT WITH A FEW LINGERING FAR SOUTH. THE
FRONT WILL STALL TO THE SOUTH AND A STRONG WAVE WILL APPROACH MONDAY
NIGHT AND TUESDAY...LEADING TO WIDESPREAD SHOWERS AND STORMS BY
TUESDAY AND INTO TUESDAY NIGHT. LINGERING SHOWERS WILL DECREASE
SLOWLY WEDNESDAY AS THE SYSTEM MOVES EAST OF THE AREA.
FROM TONIGHT THROUGH THIS NEXT SYSTEM TO WEDNESDAY...EXPECT TOTAL
RAINFALL OF AN INCH AND A HALF TO 3 OR 4 INCHES OVER THE AREA.
TEMPERATURES WILL GET COOL...ESPECIALLY WITH THE CLOUDS AND RAIN
PUTTING A CLAMP ON DAYTIME HIGHS. 70S MONDAY WILL BE FOLLOWED BY
ONLY MID 60S TO LOWER 70S BY WEDNESDAY. NIGHTTIME TEMPERATURES
WILL COOL A LITTLE SLOWER BUT WILL CERTAINLY BE BELOW NORMAL BY
WEDNESDAY NIGHT.
THURSDAY THROUGH SATURDAY SHOULD START DRY WITH PERHAPS A
SHOWER/STORM THREAT BY SATURDAY. THE USUAL RECENT DIVERSITY IN MODEL
SOLUTIONS DO NOT LEND TO DECENT CONFIDENCE AT THE END OF THE PERIOD.
THE EC WANTS TO START REBUILDING THE UPPER RIDGE QUICKLY WHILE THE
GFS DOES IT STRONGLY BUT QUITE A BIT MORE SLOWLY. SOME WARMING IS
LIKELY FROM OUR COOL MIDWEEK BUT WILL KEEP IT MODEST FOR NOW.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1051 PM CDT SAT AUG 15 2015
THE MAIN CONCERN THROUGH THIS PERIOD WILL BE THUNDERSTORMS. WHILE
VISIBILITY AND CEILINGS SHOULD REMAIN VFR...EXCEPT IN THE
STRONGEST THUNDERSTORMS...THE THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING COULD BECOME SEVERE WITH HEAVY RAINFALL. TO START...FROM
ABOUT 6Z THROUGH 14Z OR SO ISOLATED TO SCATTERED THUNDERSTORMS
WILL BE POSSIBLE WITH BRIEF HEAVY RAIN AND WIND GUSTS TO 40 MPH
POSSIBLE. SUNDAY AFTERNOON AND NIGHT THE THREATS WILL INCREASE
WITH HAIL...WIND GUSTS TO 50 MPH OR HIGHER AND HEAVY RAINFALL ALL
A THREAT WITH THE STRONGER STORMS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...CHAPMAN
LONG TERM...
AVIATION...08
Hazardous weather outlook, Aug 15, 4:29 AM CST, 18 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
529 AM CDT SAT AUG 15 2015
SDZ038-050-052-053-057>059-063-064-161030-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
529 AM CDT SAT AUG 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON FOR HEAT INDEX
VALUES AVERAGING 100 TO 105 DEGREES. FOR TONIGHT...SCATTERED
THUNDERSTORMS SHOULD DEVELOP IN THE MID TO LATE EVENING HOURS AND
PERSIST OVERNIGHT. IN GENERAL...THE ATMOSPHERE IS INITIALLY
CAPPED IN THE LATE AFTERNOON AND EARLY EVENING. HOWEVER IF STORMS
CAN DEVELOP EARLY IN THE EVENING...THERE IS A RISK OF ISOLATED
WIND GUSTS OF 60 TO 70 MPH AND HAIL POSSIBLY UP TO THE SIZE OF
QUARTERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
CHANCES FOR THUNDERSTORMS WILL CONTINUE SUNDAY AND SUNDAY NIGHT.
BUT BETTER CHANCES FOR RAIN AND THUNDERSTORMS WILL EXIST IN THE
LATE MONDAY NIGHT THROUGH TUESDAY EVENING TIME FRAME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE SATURDAY EVENING.
SDZ039-040-054-055-060-061-065-068-161030-
KINGSBURY-BROOKINGS-MINER-LAKE-HANSON-MCCOOK-HUTCHINSON-BON HOMME-
529 AM CDT SAT AUG 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS SHOULD DEVELOP IN THE MID TO LATE EVENING
HOURS AND PERSIST OVERNIGHT. IN GENERAL...THE ATMOSPHERE IS
INITIALLY CAPPED IN THE LATE AFTERNOON AND EARLY EVENING. HOWEVER
IF STORMS CAN DEVELOP EARLY ENOUGH IN THE EVENING...THERE IS A
RISK OF ISOLATED WIND GUSTS OF 60 TO 70 MPH AND HAIL POSSIBLY UP
TO THE SIZE OF QUARTERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE LIKELY LATE SUNDAY AFTERNOON AND EVENING BUT ARE
NOT EXPECTED TO BE SEVERE. MORE VERY GOOD CHANCES FOR RAIN AND
THUNDERSTORMS EXISTS LATE MONDAY NIGHT THROUGH TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE POSSIBLE SATURDAY EVENING.
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-
014-SDZ062-066-067-069>071-161030-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-DAKOTA-MINNEHAHA-TURNER-LINCOLN SD-YANKTON-CLAY SD-UNION-
529 AM CDT SAT AUG 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR PRIMARILY AFTER MIDNIGHT
TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WIDESPREAD THUNDERSTORMS ARE EXPECTED FROM LATE SUNDAY AFTERNOON
AND INTO SUNDAY NIGHT. INITIALLY SOME OF THE STRONGER STORMS LATE
SUNDAY AFTERNOON MAY HAVE ISOLATED HAIL UP TO THE SIZE OF QUARTERS
OR 60 MPH WIND GUSTS. A BIGGER THREAT IS AREAS OF HEAVY RAINFALL
WHERE THE STRONGEST CELLS COULD PRODUCE 2 TO 3 INCHES OF RAINFALL.
THIS COULD CREATE URBAN FLOODING IN POOR DRAINAGE AREAS AND CAUSE
LOCAL STREAMS TO RISE. MORE RAIN AND THUNDERSTORMS ARE LIKELY
TUESDAY AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
MNZ071-072-097-SDZ056-161030-
LINCOLN MN-LYON MN-PIPESTONE-MOODY-
529 AM CDT SAT AUG 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL OCCUR PRIMARILY AFTER OVERNIGHT AND
AFTER MIDNIGHT TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE LIKELY SUNDAY AFTERNOON AND EVENING. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD HAVE SOME ISOLATED
POCKETS OF HEAVY RAINFALL...POSSIBLY PRODUCING 1 TO 2 INCHES OF
RAIN IN A SHORT AMOUNT OF TIME. MORE RAIN AND THUNDERSTORMS ARE
LIKELY TO OCCUR TUESDAY AND TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Hail, Hutchinson
- When
- August 15, 10:35 PM CST
- Where
- Hutchinson County, 2.12 mi WSW of Parkston Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.370, -98.010
Large hail was accompanied by rainfall of 1.25 inches and strong but not damaging winds.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Winds in Florida, August 15, 20151 death · $110,000 · 3 events
- Rip Current in New York, August 15, 20151 death · 1 event
- Flooding and Hail in Massachusetts, August 15, 2015$385,000 · 50 kt wind · 31 events
- Flash Flooding in New York, August 15, 2015$105,000 · 3 events
- Hail and Damaging Winds in New York, August 15, 2015$25,000 · 1.75 in hail · 4 events
- Flash Flood in New Hampshire, August 15, 2015$20,000 · 1 event
- Damaging Winds and Lightning Strikes in New York, August 15, 2015$3,000 · 50 kt wind · 10 events
- Lightning Strike in Florida, August 15, 20151 injured · 1 event
- Hail and Damaging Winds in Nebraska, August 15 to 17, 20151.75 in hail · 7 events
- Hail and Damaging Winds in New Hampshire, August 15, 201550 kt wind · 6 events
- Hail in Minnesota, August 15, 20151.5 in hail · 4 events
- Hail and Damaging Wind in New Mexico, August 15 to 16, 2015$500 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597768.